Montana, 2020

Tornado and Hail in Montana, May 20, 2020

May 20, 2020 · NWS GGW · 49 events in 8 counties and zones

An expansive surface low pressure area and plentiful moisture shifted into eastern Montana and directed multiple and persistent severe thunderstorms from south to north through the region from mid-afternoon through then late night hours of the 20th. One of these stronger storms produced a brief weak tornado in Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$737,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An expansive surface low pressure area and plentiful moisture shifted into eastern Montana and directed multiple and persistent severe thunderstorms from south to north through the region from mid-afternoon through then late night hours of the 20th. One of these stronger storms produced a brief weak tornado in Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 20, 2:22 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, May 20, 2:22 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
322 PM MDT Wed May 20 2020

.DISCUSSION...

Just at this forecast issuance time, the Storm Prediction Center
has coordinated with us, and a severe weather watch has just been
issued for most of northeast Montana.

All ingredients for strong to severe thunderstorms are location
over the region. Moist SE surface wind. Upper-level flow from the
west and southwest. Low surface pressure axis through the area.
Unstable atmosphere.

Although some disagreement between models still exist regarding
timing and placement of the strongest storms, a general idea of
where the risk of severe thunderstorms is set across the area.

Storms will move from south to north. Multiple waves will spread
through the CWA. Best guess places the strongest storms with the
heaviest QPF 0.50 to 1.00 inch in a band from Prairie County, up
through Valley County.

This activity is expected to persist through the evening hours,
then begin to diminish away toward the north during the overnight
hours tonight and early morning hours tomorrow.

Precipitation chances for the remainder of the week drop off
significantly, but another system set up for more rain showers
across southern and eastern portions of the region through the
weekend.

&&

.AVIATION...

SYNOPSIS: Widespread, deep low pressure, moist, warm air, and an
unstable atmosphere will allow for strong to severe thunderstorms
through tonight across all of NE Montana.

FLIGHT CONDITIONS: VFR to begin with, then beginning at 22Z
expect VCTS to bring a threat of IFR conditions. If a storm
happens to pass directly over a TAF site, likely between 23Z and
06Z, VLIFR in severe wind gusts and large hail will be possible.
From about 12Z onward tomorrow morning VFR will return.

WINDS: From the east and southeast at 15 to 20 kts, becoming
variably gusty near the stronger storms after 22Z. By 06Z or 12Z,
expect winds from the west and southwest around 10 kts.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 20, 4:54 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
554 PM MDT Wed May 20 2020

MTZ021-210100-
Petroleum MT-
554 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
700 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Flatwillow, or 18 miles north of Roundup, moving
north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4684 10863 4684 10862 4690 10861 4710 10861
      4710 10862 4716 10855 4707 10802 4675 10831
      4675 10863
TIME...MOT...LOC 2353Z 201DEG 27KT 4672 10853

NWS Glasgow

The radar

The Glasgow radar (KGGW), 153 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 6 heavy rain, 3 hail, 1 funnel cloud, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Prairie

When
May 20, 6:18 PM MST
Where
Prairie County, 10.94 mi WNW of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.950, -105.800

Trained spotter reported quarter size hail.

Thunderstorm Wind, Garfield

When
May 20, 6:49 PM MST
Where
Garfield County, 4 mi WSW of Sand Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.078, -107.559

At the Lufborough Hill MT-200 DOT site (MTLUF), a 58 mph wind gust was measured.

Thunderstorm Wind, Prairie

When
May 20, 6:50 PM MST
Where
Prairie County, 10.94 mi WNW of Mc Cloud
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.950, -105.800

Trained spotter reported a well house blown over, roofing peeled off an additional building, and broken tree limbs up to 8 inches in diameter.

Thunderstorm Wind, Prairie

When
May 20, 6:58 PM MST
Where
Prairie County, 13 mi NW of Mc Cloud
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.033, -105.775

At the Big Sheep Mountain RAWS site (LCFM8), a 65 mph wind gust was measured.

Thunderstorm Wind, McCone

When
May 20, 7:00 PM MST
Where
McCone County, 0.47 mi E of Brockway
Measured
61 kt (70 mph) estimated gust
Property damage
$187,000
Reported by
Utility Company
Coordinates
47.300, -105.760

Utility company reported more than 100 power poles and 16 distribution towers down along MT-Highway 200. Started about 2 miles west of Brockway, then northeastward toward the town of Circle.

Thunderstorm Wind, McCone

When
May 20, 7:08 PM MST
Where
McCone County, 3.35 mi WSW of Brockway
Measured
61 kt (70 mph) estimated gust
Property damage
$350,000
Reported by
Public
Coordinates
47.290, -105.840

Public reported wind damage just west of Brockway and just south of US Highway 200. Former emergency manager's roof was blown half off, and part of his garage was collapsed. Event time is estimated. House was totaled by insurance.

Thunderstorm Wind, McCone

When
May 20, 7:08 PM MST
Where
McCone County, 3.56 mi WSW of Brockway
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.280, -105.840

NWS employees conducted a damage survey in the Brockway area. Damage to buildings and sheared power poles indicated wind speeds of 105 to 110 mph. Other power poles both east and west of this area were also damaged.

Thunderstorm Wind, McCone

When
May 20, 7:18 PM MST
Where
McCone County, Circle
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.420, -105.600

Public reported, via Facebook, a grain bin was blown over. Event time was estimated by radar.

Thunderstorm Wind, Garfield

When
May 20, 7:25 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The Jordan airport ASOS site (KJDN) recorded a 62 mph wind gust. Time estimated by radar.

Thunderstorm Wind, McCone

When
May 20, 7:25 PM MST
Where
McCone County, 0.47 mi E of Circle McCone Co Arp
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
47.420, -105.560

The Circle Town County airport mesonet site (K4U6) at 1.7 E Circle, recorded a 74 mph wind gust.

Thunderstorm Wind, McCone

When
May 20, 7:28 PM MST
Where
McCone County, 19.4 mi NW of Weldon
Measured
53 kt (61 mph) measured gust
Reported by
Social Media
Coordinates
47.760, -106.150

Public reported, via social media, a 61 mph wind gust measured on a hand held wind sensor.

Thunderstorm Wind, Garfield

When
May 20, 7:30 PM MST
Where
Garfield County, 7.46 mi SSE of Van Norman
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
47.250, -106.320

Public measured a 67 mph wind gust.

Thunderstorm Wind, McCone

When
May 20, 7:31 PM MST
Where
McCone County, 18.19 mi W of Weldon
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
47.570, -106.220

At the Nelson Creek Recreation Area, law enforcement officials reported three unoccupied camping trailers were rolled and destroyed.

Thunderstorm Wind, McCone

When
May 20, 7:35 PM MST
Where
McCone County, 7.95 mi SSE of Weldon
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
47.470, -105.780

NWS employees conducted a damage survey of a collapsed barn, estimating winds speeds of 85 to 90 mph.

Thunderstorm Wind, McCone

When
May 20, 7:35 PM MST
Where
McCone County, 7.73 mi S of Weldon
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
47.470, -105.800

Public measured 80 mph winds on a home weather station, resulting in damage to some farm outbuildings.

Thunderstorm Wind, McCone

When
May 20, 7:37 PM MST
Where
McCone County, 6.67 mi WNW of Weldon
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
47.600, -105.970

The mesonet site 4 WSW Weldon (D0807), recorded a 66 mph wind gust.

Thunderstorm Wind, Wibaux

When
May 20, 7:38 PM MST
Where
Wibaux County, 3.15 mi WNW of Beaver Hill Dot
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
47.020, -104.310

At the Beaver Hill I-94 DOT site (MTBVR), a wind gust of 62 mph was measured.

Thunderstorm Wind, Garfield

When
May 20, 7:45 PM MST
Where
Garfield County, 9.93 mi E of Van Norman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.330, -106.170

Public reported several power poles were blown down near the Flowing Wells Rest Area.

Heavy Rain, Roosevelt

When
May 20, 7:45 PM MST to 8:30 PM MST
Where
Roosevelt County, 4.25 mi SSE of Volt
Reported by
Trained Spotter
Coordinates
48.320, -105.700

Trained spotter reported heavy rain from a thunderstorm, measuring 2.00 inches in 45 minutes, as well as 50 mph wind gusts.

Thunderstorm Wind, Garfield

When
May 20, 7:51 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

The South Sawmill Creek RAWS site (SSMM8) recorded a 64 mph wind gust.

Thunderstorm Wind, McCone

When
May 20, 7:57 PM MST
Where
McCone County, 14.93 mi W of Weldon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.570, -106.150

Public reported wind gusts up to 60 mph with many power poles blown over in the surrounding areas.

Thunderstorm Wind, McCone

When
May 20, 8:01 PM MST
Where
McCone County, 7.51 mi SE of Ft Peck Lake Handar
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.940, -106.240

Trained spotter estimated wind gusts up to 80 mph.

Hail, Valley

When
May 20, 8:02 PM MST to 8:05 PM MST
Where
Valley County, Glasgow
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
48.200, -106.630

CoCoRaHS observer reported quarter size hail which lasted for three minutes.

Thunderstorm Wind, McCone

When
May 20, 8:04 PM MST
Where
McCone County, Ft Peck Lake Handar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.020, -106.350

Trained spotter reported several large tree branches blown down in the area around the Fort Peck Dam and spillway.

Thunderstorm Wind, Valley

When
May 20, 8:05 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.010, -106.450

NWS employee reported wind gusts of at least 60 mph in the town of Fort Peck.

Thunderstorm Wind, McCone

When
May 20, 8:05 PM MST
Where
McCone County, 2.41 mi WSW of Ft Peck Lake Handar
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.400

At the handar mesonet site 2.4 E Fort Peck (GGWFP), a 64 mph wind gust was recorded. Time estimated by radar.

Thunderstorm Wind, Valley

When
May 20, 8:05 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.130, -106.360

Public reported, via Facebook, a tree was blown down, knocking a fence over. Time estimated by radar.

Thunderstorm Wind, Richland

When
May 20, 8:07 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -104.940

The Badger Creek mesonet site (F2498) recorded a 65 mph wind gust. Time estimated by radar.

Thunderstorm Wind, Valley

When
May 20, 8:11 PM MST
Where
Valley County, 5.76 mi SE of Nashua
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.080, -106.250

Public reported, via Facebook, that several trees were blown down.

Thunderstorm Wind, Valley

When
May 20, 8:14 PM MST
Where
Valley County, King Coulee Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

King Coulee RAWS site (KIGM8) recorded a 58 mph wind gust. Time estimated by radar.

Hail, Valley

When
May 20, 8:15 PM MST
Where
Valley County, Glasgow
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
48.200, -106.630

Employees at the NWS forecast office in Glasgow observed quarter size hail.

Funnel Cloud, Valley

When
May 20, 8:16 PM MST
Where
Valley County, 6.15 mi WNW of Nashua
Reported by
Trained Spotter
Coordinates
48.150, -106.480

Trained spotter reported a funnel cloud located just east of the town of Whatley.

Tornado, Valley

When
May 20, 8:17 PM MST to 8:22 PM MST
Where
Valley County, 6.78 mi WNW of Nashua to 6.47 mi ESE of Glasgow
Rating
EF0
Path length
0.82 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
48.160, -106.490

NWS employees conducted a storm survey, which showed evidence of a brief tornado near the town of Whatley, traveling north across US Highway 2. Damage included: the doors blown in and part of the roof blown off of a metal barn with metal roofing scattered around for 100 yards, a cottonwood tree was snapped, the metal roof of a house was peeled back, a carport roof was completely ripped off, and an aluminum boat was blown 100 feet. Peak winds speeds were estimated at 80 mph. Tornado was rated an EF-0.

Thunderstorm Wind, Valley

When
May 20, 8:35 PM MST
Where
Valley County, 3.27 mi WNW of Larslan
Measured
63 kt (72 mph) measured gust
Reported by
Social Media
Coordinates
48.580, -106.320

Public reported, via Facebook, 72 mph wind gusts measured from a home weather station. Time estimated by radar.

Thunderstorm Wind, Valley

When
May 20, 8:35 PM MST
Where
Valley County, 3.27 mi WNW of Larslan
Measured
63 kt (72 mph) measured gust
Reported by
Social Media
Coordinates
48.580, -106.320

Public reported, via Facebook, thunderstorm wind damage, including a roof blown off a farm building and a fence blown over south of Fuhrman Road. Time estimated from radar. Wind speed measured from a home weather station.

Thunderstorm Wind, Valley

When
May 20, 8:38 PM MST
Where
Valley County, 0.83 mi SSW of Baylor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.640, -106.410

Public reported, via Facebook, thunderstorm wind damage, including power lines down, a sliding door ripped off a large farm shop building, several large tree branches down, and a 500 gallon propane tank knocked over. Time estimated by radar.

Thunderstorm Wind, Valley

When
May 20, 8:40 PM MST
Where
Valley County, 5.37 mi NE of Baylor
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
48.700, -106.310

Cooperative observer measured 62 mph wind gusts from a home weather station.

Thunderstorm Wind, Valley

When
May 20, 8:41 PM MST
Where
Valley County, 9.17 mi E of Larslan
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.560, -106.050

Public reported, via Facebook, a farm building was destroyed by severe thunderstorm wind gusts. Winds speed estimated. Time estimated by radar.

Lightning, Valley

When
May 20, 8:45 PM MST
Where
Valley County, 1.84 mi E of Glasgow
Property damage
$100
Reported by
Public
Coordinates
48.200, -106.590

Public reported damage from a lightning strike to their home, including the top few bricks knocked off the chimney, and in the living room, ash was blown in from the chimney and the fireplace guard doors were flexed.

Thunderstorm Wind, Valley

When
May 20, 8:48 PM MST
Where
Valley County, 3.9 mi WNW of Baylor
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.670, -106.480

Trained spotter measured 63 mph wind gusts. Time estimated from radar.

Heavy Rain, Garfield

When
May 20, 8:50 PM MST
Where
Garfield County, 7.46 mi SSE of Van Norman
Reported by
Public
Coordinates
47.250, -106.320

Public measured a storm total rainfall amount of 3.23 inches.

Thunderstorm Wind, Daniels

When
May 20, 8:51 PM MST
Where
Daniels County, 5.63 mi WSW of Flaxville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.780, -105.290

Public reported, via Facebook, a 3-sided farm shed destroyed. Wind speed estimated. Time estimated from radar.

Thunderstorm Wind, Valley

When
May 20, 9:01 PM MST
Where
Valley County, 10.51 mi NNE of Glentana
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.980, -106.130

At the mesonet site located 10 NNE Glentana (FW2113), a 60 mph wind gust was recorded.

Thunderstorm Wind, Valley

When
May 20, 9:01 PM MST
Where
Valley County, Bluff Creek Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
48.870, -106.950

At the Bluff Creek RAWS site (BLUM8), a 60 mph wind gust was recorded. Time estimated from radar.

Heavy Rain, Valley

When
May 20, 10:00 PM MST
Where
Valley County, 7.36 mi NW of Ft Peck
Reported by
CoCoRaHS
Coordinates
48.090, -106.570

CoCoRaHS observer measured a storm total rainfall amount of 2.05 inches.

Heavy Rain, Valley

When
May 20, 10:00 PM MST
Where
Valley County, 1.46 mi SSW of Glasgow
Reported by
Public
Coordinates
48.180, -106.640

Public reported a storm total rainfall amount of 2.3 inches.

Thunderstorm Wind, Valley

When
May 20, 10:30 PM MST
Where
Valley County, 14 mi NE of Opheim
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
48.993, -106.182

Public measured a 69 mph wind gust.

Heavy Rain, Valley

When
May 20, 10:59 PM MST
Where
Valley County, 13.82 mi N of Hinsdale
Reported by
Public
Coordinates
48.600, -107.080

Public measured a storm total rainfall amount of 2.86 inches.

Heavy Rain, Valley

When
May 20, 11:30 PM MST
Where
Valley County, 17.38 mi SW of Bluff Creek Raws
Reported by
Public
Coordinates
48.680, -107.200

Public measured a storm total rainfall amount of 3.42 inches near the Frenchman Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyThe tornado archive for Montana, 2020Warnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883993, 883873, 884034, 884039, 884041, 884014, 884020, 884067, 883994, 884023, 884046, 884073, 884074, 884079, 884082, 884024, 884100, 884101, 886942, 884181, 884187, 884189, 884198, 884192, 884196, 884197, 884227, 884239, 884241, 884242, 884243, 884244, 884264, 886943, 886946, 886947, 886958, 886960, 886974, 886975, and more.